← Return to Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@careth2

Hi there! I am new to Connect, but hopefully can offer some insight. I DID go off 150 Effexor XR (name brand) COLD TURKEY on January 2016. I survived it, but will never in my life EVER go off ANY antidepressant cold turkey. I had taken Effexor for at least 8 years, Zoloft prior to that and and Imipramine (sp?) as the first antidepressant (in all 25+ years on antidepressants.) It all started with running out of meds over a long weekend and deciding it was time to try to get off antidepressants to see how I would do. Since I had recently retired from teaching, thought this would be an ideal time to give it a go. In addition, Effexor just wasn’t helping all that much anymore (I thought.) The first 3 days I felt like I was going to die! When I realized that I wasn’t dying, decided to keep going to get it all over with. In addition to the symptoms you have heard about, I had deep bone/joint pain that felt like I was being pinched with clamps. Also had skin sensations and peeling, and noticed a strange smell on my skin. Each day got a little better and by the 3rd week started to function a bit more normally. I was very emotional, however, which caused my family great concern. Well, to make a long story short, the depression crept back in full and I am still trying to get my life back. I did everything I could to stay stable, including herbal supplements and took a vacation where I hiked 6 miles daily for 9 days on hilly, rocky terrain. I finally had to accept that I’m a person who will need antidepressants for the rest of my life. With the help of a PCP and counselor, I am on my 3rd antidepressant & may need to resort to going back on Effexor, because nothing seems to be working. All in all, in my opinion, the chronic depression is worse than the withdrawal symptoms that do eventually end. If you are a person with situational depression, you may be successful weaning off Effexor gradually. If I were to do it again, that’s what I would do (while replacing Effexor with something else.) Here are the things that helped me with the physical withdrawal symptoms:
1. Get plenty of sleep/rest.
2. Eat a very well-balanced diet (this is not the time to worry about your weight.) Lots of soup & easy to digest foods the 1st few days.
3. Drink plenty of water, including coconut water.
4. Have a glass of wine in the evening (if advisable.)
5. Get outside and walk or other excersize (the warm sunshine will feel good!)
6. Hot yoga 3-4 times per week. Stay in class even if you feel nauseous & can only do a few postures.
7. Soak in a hot tub (with bath salts if available.)
8. Use a good moisturizer on face & body several times per day.
9. Get several professional massages.
10. Take Tylenol for muscle pain, if OK on your stomach.
11. A heating pad is also helpful at bedtime or during naps.
12. If you are single & live alone, make sure a few trusted friends/family members know what you are doing.
13. In general, be kind & gentle to yourself.
14. NEVER give up! Keep going, even when you don’t feel like it (which will be often.) YOU ARE WORTH IT!!!

Jump to this post


Replies to "Hi there! I am new to Connect, but hopefully can offer some insight. I DID go..."

Thank you Jim for your thoughts. Sweets is a vice of mine as well!! I’m sure if I changed a few eating habits I may see the weight come off. Yes, I probably do need to start the conversation. Every time I have told my doctor about having crazy dreams and night sweats when I forget to take my medicine he says it’s b/c I need it – it’s not a side effect. 🙁 I think it’s a side effect thought. May need a new doctor! HA! He has seen me since I’ve been on it so that is why I feel like sticking with him is safer.

Hello @bekinprogress

I’ve been reading your posts and it sounds as if you have a lot of stressors in your life right now. I would encourage you to talk with your doctor about making a switch, if you really feel that you need a change in your med. Most doctors are willing to work with you if you would like to try something different. Try to weigh the pros and cons of making a change now given some of the other things going on in your life.

Teresa

I have made the changes myself im over all the withdrawals n i couldnt be happier its over and i feel much better without the effexor. Thank u for ur advice. My doc was happy that i did it on my own. But hasnt replaced the med yet.

my son has weaned himself down to 37.5 mg of Effexor but the side affects are terrible when he tries to cut that out. He has now gone to a compounding chemist who will make it in lower dosages in a slow release capsule. He says the times he has come off Zoloft were a breeze for him compared to Effexor. Everyone reacts differently.

I want to go off venlafaxine. I hope I can just titrate down. I tried once before and failed. I want to take Prozac- it’s cheaper by $ 600 per year. And it feels like
Venlafaxine isn’t working any more. I’m concerned about withdrawal.

Oh wow. Not sure who this was for but I thank you so much for your information. II think I already posted this question but do you know how long it takes the body to purge this drug from the body??

I gained a ton of weight too. not happy

I started weaning off of Effexor back in October and since then I have lost 30 lbs without even trying. When I was taking the Effexor I CRAVED sugar, many times eating a whole bag of donuts or a carton of ice cream in one sitting. I also craved MILK drinking close to a gallon a day. I no longer crave the sugar or the milk. I am eating much more healthy and learning to make better choices. The Effexor must trigger something in the brain to crave sugar and carbs. I still have about 20 more lbs to go as I gained FIFTY POUNDS in the last 6 years on the Effexor. This medication is nothing to fool around with. I am experiencing gastro problems and my dr seems to think it's from the long term use of the Effexor. My adrenal and liver health (I don't drink any alcohol at all and never have) is compromised and he also thinks that is a result of taking the Effexor. My fatigue continues to be bothersome but I contribute a lot of that to depression as I lost my son 6 years ago after he served three tours in Iraq. He took his life on 1/3/12. I know I will never, ever get over the pain of losing him but I have a beautiful daughter that needs a good mom….I have to keep trying to get better for her and her family. Best of luck to everyone who ever come into contact with this poisonous drug….it turns your life upside down when you start taking it and turns it inside out when you try to get off of it.

I’m sorry it didn’t work out for you. My history is similar to yours, I have been on several antidepressants starting with Prozac for 30+ years.

I especially appreciated your advice. Due to dangerously low blood sodium levels my PCP removed me from effexor xr 75mg — 1/2 dose for 3 days then off completely on 4th day (was on this for 15 years). I've experienced every conceivable side effect except brain shivers, but now 6 weeks later I'm ready to jump out of my skin. At the same time I have back & knee injuries which have prevented me from exercising ( I'll be returning to gym soon). My question to anyone is just how long these side effects will last. I'm cranky & more impatient with some people … uncomfortable with myself. I see PCP in 2 days & will request a SSRI (Celexa, Lexapro) in low dose to enable me to function in my life.

I can't thank you enough, I was on pristiq for a year, which was absolutely fabulous,.. Until my work insurance wouldn't cover it, and my Physician told me they will probably cover Effexor xl, he said it basically the same thing (um no),.. Although it has "venaflaxin" in its name…. Not the same drug at all,.. I've Been on the Effexor xl for about two months now, and I do not feel good at all, very tired, I don't sleep, my "drive" for life is gone,.. I feel (for me) this is a terrible drug,.. Now I just want to get off of it as soon as possible,.. Maybe even "cold turkey", as I'm only on 75mg,..amd for only two months,.. I was wondering what you think?, (yes I did read what you had written, which is/was very helpful),.. But I'm still unsure, lol… If that makes sense,… I also wanted to state to you,. I'm assuming your situation may be better than mine,.. But you really should inquire a out the "PRISTIQ",. I can say in all honesty, that, it is very well received, by myself, and an acociate of mine, nothing but good things about it,. And what I've read as well,.. Take care, hope all is well 🙂

Thank you so much careth2 for your post. My mom was on Effexor XR for a few months. Started with the lowest dose till she got to 300. She was on 300 for a week (along with Wellbutrin) but the shaking was so bad, it was like she had Parkinsons. Her doctor has weened her off to zero but we're thinking dr did it too drastically bc mom's got all the symptoms you mentioned,all of which kick in around mid day and get worse till she takes a xanax for bed. she has horrible dreams, she cries constantly, needs to scream to release pressure, says she feels like her head is "big"..she's dizzy etc. it's awful. we're going to her dr. tomorrow to find out about next steps. praying we get her on a better med this time around. glad to know the effexor withdrawal goes away. praying mom can hang on till then

  Request Appointment